Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Microbiol. 2004 Mar;42(3):1203-6.

Antibiotic-associated diarrhea accompanied by large-scale alterations in the composition of the fecal microbiota.

Author information

  • 1Department of Microbiology and Molecular Genetics, Infectious Diseases Unit, National Food Safety and Toxicology Center, Michigan State University, East Lansing, Michigan 48824, USA. youngvi@msu.edu

Abstract

Alterations in the diversity of the gut microbiota are believed to underlie the development of antibiotic-associated diarrhea (AAD). A molecular phylogenetic analysis was performed to document temporal changes in the diversity of fecal bacteria of a patient who developed AAD. Antibiotic administration was associated with distinct changes in the diversity of the gut microbiota, including a marked decrease in the prevalence of butyrate-producing bacteria. Following the discontinuation of the antibiotic, resolution of diarrhea was accompanied by a reversal of these changes, providing the first direct evidence linking changes in the community structure of the gastrointestinal bacteria with the development of AAD.

Comment in

PMID:
15004076
PMCID:
PMC356823
[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center